Alert archive / California / Small Craft Advisory for Windses in 2009

Small Craft Advisory for Winds 11, NWS Eureka, CA

February 9, 2009

NWS Eureka, CA issued this small craft advisory for winds at Feb 9, 2009, 3:20 AM PST. It took effect at Feb 9, 2009, 9:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 9, 2009, 3:20 AM PST (11:20 UTC)
In effect from
Feb 9, 2009, 9:00 AM PST
Expired
Feb 10, 2009, 12:00 AM PST
In force
15 hr
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this small craft advisory for winds went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory for winds went out at Feb 8, 3:00 PM PST, 12 hours 20 minutes earlier.

Area forecast discussion, Feb 8, 3:00 PM PST, 12 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
300 PM PST SUN FEB 8 2009

.SYNOPSIS...A COLD WINTER STORM WILL BRING RAIN...SNOW AND ISOLATED
THUNDERSTORMS TO THE REGION THROUGH MONDAY.  A STRONGER STORM WILL
BRING ADDITIONAL RAIN AND SNOW TO NORTHWEST CALIFORNIA ON TUESDAY
AND WEDNESDAY.

&&

.SHORT TERM...TODAY THROUGH WEDNESDAY...RADAR AND SATELLITE IMAGERY
SHOW A COLD FRONT MOVING INTO NORTHWEST CALIFORNIA THIS AFTERNOON.
RADAR-DERIVED AND MEASURED PRECIP RATES INDICATE THE MAIN BAND HAS
PRODUCED ABOUT A TENTH OF AN INCH OF RAIN IN THE PAST 3 HOURS...WITH
A PORTION OF THE LINE OFF OF CAPE MENDOCINO PRODUCING ABOUT HALF AN
INCH IN THE SAME TIME PERIOD.  COLD UNSTABLE AIR WILL BEGIN TO
FILTER INTO THE REGION THIS EVENING FOLLOWING FRONTAL PASSAGE.

THE FIRST CONCERN FOR THIS EVENING WILL BE LOWERING SNOW LEVELS.
SNOW LEVELS ARE CURRENTLY IN EXCESS OF 3000 FEET.  NAM/GFS GUIDANCE
INDICATE H7 TEMPS FALLING TO AROUND -14 TO -15C OVERNIGHT...WHICH
WILL SUPPORT SNOW DOWN TO AROUND 1500 FEET BY EARLY MONDAY MORNING.
HOWEVER...QPF AMOUNTS IN THE SHOWERS ARE NOT IMPRESSIVE...AND SNOW
TOTALS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.

THE SECOND CONCERN OVERNIGHT IS THE POSSIBILITY OF CONVECTION OVER
THE WATERS AND NEAR THE COAST AS COLD AIR ALOFT DESTABILIZES THE
ATMOSPHERE.  IR AND VSBL SATELLITE IMAGERY SHOW PLENTY OF
INSTABILITY CLOUDS STREAMING TOWARD THE COAST BEHIND THE FRONT.  OF
PARTICULAR NOTE IS A LINE OF ENHANCED COLD CLOUD TOPS APPROACHING
130W ATTM.  THE COLDEST TOPS IN THIS LINE ARE BELOW -40C...OR AROUND
23,000 FT AGL.  NAM/GFS GUIDANCE BOTH SHOW LI VALUES AROUND ZERO
ALONG WITH MARGINAL CAPE TONIGHT...WHILE SREF PROBABILITY OF
NEGATIVE LI'S IS UP TO AROUND 50 PERCENT.  WILL CONTINUE WITH THE
MENTION OF A SLIGHT CHANCE OF THUNDERSTORMS FOR THE COASTAL WATERS
AND IN THE COASTAL AND NORTH COAST INTERIOR ZONES.

SHOWERS WILL TAPER OFF BY MONDAY NIGHT AS THE TROUGH SLIDES EAST AND
WEAK RIDGING TRAVERSES THE WEST COAST.  THE NEXT STORM SYSTEM WILL
BEGIN DIVING OUT OF THE GULF OF ALASKA BY TUESDAY.  RAIN WILL RETURN
BY TUESDAY AFTERNOON AS AN OCCLUDING FRONT APPROACHES THE COAST.
MODELS SHOW THAT THE FRONT WILL BE ACCOMPANIED BY HEALTHY UPPER
SUPPORT WITH PLENTY OF LIFT AT H7...A STRONG SHORTWAVE AT H5...AND A
130+ KNOT JET.  THE COLD CORE OF THE UPPER LOW WILL SWING THROUGH
THE NORTHERN PORTION OF THE STATE WED AND WED NIGHT...BRINGING WITH
IT H5 TEMPS DOWN TO -32C AND LI VALUES LESS THAN -1.  THUS...
ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE IN THE SHOWERY REGIME
BEHIND THE FRONT.  SNOW LEVELS WITH THIS SYSTEM WILL BE DOWN AROUND
2000 FEET BY WEDNESDAY. KL

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MODELS REMAIN IN
DECENT AGREEMENT ON THE GENERAL SYNOPTIC PATTERN OF A TROUGH OVER
THE WESTER CONUS. SEVERAL STORM SYSTEMS WILL MOVE ACROSS THE NE
PACIFIC THROUGH THE END OF THE WEEK...AND GENERATE PRECIPITATION
ACROSS NW CA EVERY COUPLE OF DAYS. GIVEN THE RELATIVELY SMALL SCALE
FEATURES DRIVING THE STORMS AND RUN TO RUN INCONSISTENCIES...ELECTED
TO GENERALLY GO SLIGHTLY ABOVE CLIMO POPS THROUGH THE EXTENDED. BC

&&

.AVIATION...A COLD FRONT MOVING THROUGH NORTHWEST CALIFORNIA WILL
BRING RAIN TO THE AREA AND PRODUCE MVFR TO IFR CONDITIONS TO THE TAF
SITES.  UNSTABLE AIR BEHIND THE FRONT WILL BRING THE THREAT OF
ISOLATED THUNDERSTORMS AND SMALL HAIL TO THE COASTAL TAF SITES LATER
THIS EVENING AND OVERNIGHT.  WINDS WILL SHIFT TO THE NORTHWEST LATER
THIS EVENING AFTER THE FRONTAL PASSAGE. KL

&&

.MARINE...NW SWELL CONTINUES TO DIMINISH AND WINDS INCREASING AS
COLD FRONT MOVES ACROSS THE WATERS THIS AFTERNOON. WINDS WILL REMAIN
ABOVE ADVISORY LEVELS OVER THE OUTER WATERS THROUGH THIS EVENING
BEFORE THE PRESSURE GRADIENT RELAXES AS THE FRONT PUSHES S OF THE
REGION. A BRIEF LULL IN NW SWELL EARLY THIS AFTERNOON WILL BE
FOLLOWED BY SWELL QUICKLY BUILDING TO NEAR 10 FT AGAIN THIS EVENING
AS NW SWELL TRAIN ASSOCIATED WITH THE STORM PUSHING THE COLD FRONT
PROPAGATES INTO THE NW CA WATERS. A SERIES OF STORMS WILL MOVE
ACROSS THE REGION THROUGH THE WEEK MAINTAINING SWELLS OVER 10 FT.
ANOTHER STRONG STORM SYSTEM WILL APPROACH THE REGION LATE TUE WITH
GALES POSSIBLE ACROSS THE NW CA WATERS. ALTHOUGH MODELS ARE COMING
INTO BETTER AGREEMENT WITH THIS SYSTEM...SUFFICIENT DIFFERENCES IN
STRENGTH AND TRACK OF THIS SYSTEM LEAD TO LOWER FCST CONFIDENCE SO
WILL HOLD OFF ON ISSUING A GALE WATCH WITH THIS PACKAGE. ENP AND
SWAN CONTINUE TO SHOW NW SWELL BUILDING TO 22 TO 24 FT BY MID
WEEK...BUT GIVEN THE MODEL INCONSISTENCIES IN THE EXTENDED WILL
CONTINUE TO UNDERCUT GUIDANCE BY SEVERAL FT. BC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY FOR WINDS PT ST GEORGE TO PT ARENA 10-60 NM.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FOR ALL WATERS.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Feb 8, 5:41 AM PST, 21 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
541 AM PST SUN FEB 8 2009

CAZ001-002-091345-
REDWOOD COAST-MENDOCINO COAST-
541 AM PST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL BE
POSSIBLE ALONG THE COAST TONIGHT AS A COLD WINTER STORM MOVES OVER
THE AREA. SNOW FLURRIES DOWN TO 1000 FEET MAY BE POSSIBLE AS WELL.
THESE CONDITIONS MAY HAVE AN ADVERSE IMPACT ON AREA TRAVEL. REFER
TO SFOSPSEKA FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL WILL BE
POSSIBLE MONDAY MORNING...AND AGAIN TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. SNOW FLURRIES DOWN TO NEAR 2000 FEET MAY BE
POSSIBLE THROUGHOUT THE WEEK AS A SERIES OF WINTER STORMS TRANSIT
THE AREA. THESE CONDITIONS WILL LIKELY HAVE AN ADVERSE IMPACT ON
TRAVEL. MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR
UPDATES ON THE WINTER WEATHER.

IN ADDITION...BREAKING WAVES ABOVE 30 FEET MAY BE POSSIBLE ON WEDNESDAY
AS A LARGE NORTHWESTERLY SWELL MOVES INTO THE COAST.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN EUREKA.

CAZ003-004-076-091345-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
541 AM PST SUN FEB 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD WINTER STORM WILL MOVE ACROSS THE AREA STARTING THIS
AFTERNOON. LOCAL AREAS ABOVE 3000 FEET MAY SEE SNOW ACCUMULATIONS
APPROACH 5 INCHES BY EARLY MONDAY MORNING WITH ELEVATIONS ABOVE
2000 FEET ACCUMULATING UP TO 2 INCHES. THESE CONDITIONS WILL
LIKELY HAVE AN ADVERSE IMPACT ON TRAVEL AROUND THE AREA. REFER TO
SFOSPSEKA FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SUBSEQUENT STORMS ON TUESDAY AND FRIDAY WILL BRING ADDITIONAL RAIN
AND SNOW TO NORTHWEST CALIFORNIA...ADVERSELY IMPACTING AREA
TRAVEL. MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS FOR
UPDATES ON THE WINTER WEATHER.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO
REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE
IN EUREKA.

BK

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 3:20 AM PSTGale WatchEKA12 hr
Feb 9, 2:18 PM PSTWinter Weather AdvisoryEKA48 hr
Feb 9, 3:11 PM PSTGale WarningEKA23 hr
Feb 9, 3:11 PM PSTHazardous Seas WatchEKA13 hr
Feb 9, 3:11 PM PSTHazardous Seas WarningEKA60 hr

Nearby

Small Craft Advisory for Windses in California, 2009Every small craft advisory for winds in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.